Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 182, NWS Blacksburg, VA

July 16, 1995Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 1995, 4:08 PM EDT for Caswell County, North Carolina. It was in force for 67 min.

The area

The counties it named.

The facts

Issued
Jul 16, 1995, 4:08 PM EDT (20:08 UTC)
Expired
Jul 16, 1995, 5:15 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1864 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 162008
SVRRNK
NCC033-162115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT SUN JUL 16 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...CASWELL COUNTY
 
AT 408 PM EDT...DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM
BETWEEN YANCEYVILLE AND FITCH. THIS STORM WAS MOVING TO THE SOUTH
AT LESS THAN 10 MILES AN HOUR.  LARGE HAIL AND DAMAGING WINDS WILL
OCCUR WITH THIS STORM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HxEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
DD/JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:45 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 16, 2:45 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SUN JUL 16 1995

RECOMMENDATIONS...??

DISCUSSION...

HAVE HAD MY BHND IN FNT OF THE RADAR FOR THE PAST HOUR.  ALMOST WENT
W/ A WRNG FOR CRAIG COUNTY...BUT VIL IN STRM SEEMED A LITTLE TO LOW
FOR THIS AIR MASS.  TWO CALLS TO CNTY HAVE UNEARTHED NOTHING...SO 52
VIL IN THAT STRM MAY BE A LTL LOW FOR TDY.  ***CAUTION--MUCH OF THIS
STRM WAS OVR NATNL FOREST SO ANY LARGE HAIL MAY HAVE PLUNKED A DEER
ON THE HEAD***

AT ANY RATE...HAVE LTL TO CONTRIBUTE TO OVERALL DSCN.  NGM SEEMS TO
MV THE FNT QUICKLY THRU MUCH OF FA DURG 36-48 HR TIME FRAME.  THIS
SEEMS TOO FAST FOR ME.  XPCT IT IT TO COME THRU DURG DAY TUE.  ATM
TO RMN UNSTBL THU PD...AND THUS XPCT ANOTHER ROUND OF TSTMS TMRW.

H85 TEMPS COOL SLIGHLY DURG PD...BUT BNDRLY LYR STAYS WM. OVERALL
...PERSISTENCE SHD BE GOOD TIL FNTL BNDRY MAKES IT THRU.

DESROSIERS

In the hours before

Special weather statement, Jul 16, 11:30 AM EDT, 4 hours 38 minutes before
WVZ042>045-VAZ007-009>0/AST WEST VIRGINIA
   AND NORTHWEST NORTH CAROLINA...

THERE WILL BE ONE LAST DAY OF HOT AND STEAMY WEATHER IN THE MID
ATLANTIC REGION.  TEMPERATURES WILL AGAIN CLIMB WELL INTO THE 90S
OVER MOST OF THE AREA...WITH MOUNTAIN LOCATIONS REACHING WELL INTO
THE 80S.  RELATIVE HUMIDITIES WILL ALSO REMAIN QUITE HIGH.

THIS COMBINATIONS OF HEAT AND HUMIDITY WILL PUSH THE HEAT INDEX OVER
105 DEGREES AT TIMES IN BUCKINGHAM COUNTY THIS AFTERNOON.  ELSEWHERE
...HEAT INDICES OF 100 TO 105|/TO THE HEAT COMBINED WITH
PHYSICAL ACTIVITY CAN CAUSE HEAT EXHAUSTION AND HEAT STROKE.

DESROSIERS
Special weather statement, Jul 16, 11:30 AM EDT, 4 hours 38 minutes before
WVZ042>045-VAZ007-009>0/AST WEST VIRGINIA
   AND NORTHWEST NORTH CAROLINA...

THERE WILL BE ONE LAST DAY OF HOT AND STEAMY WEATHER IN THE MID
ATLANTIC REGION.  TEMPERATURES WILL AGAIN CLIMB WELL INTO THE 90S
OVER MOST OF THE AREA...WITH MOUNTAIN LOCATIONS REACHING WELL INTO
THE 80S.  RELATIVE HUMIDITIES WILL ALSO REMAIN QUITE HIGH.

THIS COMBINATIONS OF HEAT AND HUMIDITY WILL PUSH THE HEAT INDEX OVER
105 DEGREES AT TIMES IN BUCKINGHAM COUNTY THIS AFTERNOON.  ELSEWHERE
...HEAT INDICES OF 100 TO 105|/TO THE HEAT COMBINED WITH
PHYSICAL ACTIVITY CAN CAUSE HEAT EXHAUSTION AND HEAT STROKE.

DESROSIERS
Special weather statement, Jul 16, 12:25 PM EDT, 3 hours 43 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-171200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 PM EDT SUN JUL 16 1995

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
   THIS EVENING...

AN INCREASINGLY UNSTABLE ATMOSPHERE WILL LEAD TO THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS DURING THE MID TO LATE AFTERNOON ACROSS
SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND THE NORTHERN
MOUNTAINS OF NORTH CAROLINA. ISOLATED THUNDERSTORMS ARE EXPECTED IN
THE NORTH CAROLINA PIEDMONT. THE THUNDERSTORM ACTIVITY WILL CONTINUE
INTO THE EVENING HOURS.

A FEW STORMS MAY DEVELOP ENOUGH TO REACH SEVERE LEVELS.  LARGE HAIL
OR DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR
EVENING.

DESROSIERS

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.